Does Trazodone Cause Weight Gain?

167
Does Trazodone Cause Weight Gain- DATOS

Some medicines that help people with their feelings can sometimes make them gain or lose weight. Not all of these medicines do that, though. Let’s see if one of them, called “trazodone,” can make people gain weight, and what other medicines might do the same thing.

Key points

When people looked at trazodone and weight, they saw that about 5 out of 100 people gained weight, and about 6 out of 100 people lost weight when they took it.

Even though some people got heavier while taking trazodone, most of the time, people lost weight instead.

Trazodone itself doesn’t really make people gain or lose a lot of weight, but there are other kinds of medicines for feelings that can make you gain weight.

So, to sum it up, some medicines might make people change their weight, but trazodone usually makes people lose weight, not gain it. And there are other medicines that can make you gain weight, but trazodone isn’t one of them that does it a lot.

Check Out More: What Is Trazodone and How It’s Used

Can trazodone make you gain weight

Sometimes, trazodone, a medicine that helps some people with their feelings, can make you gain weight, but it’s not very common. Most of the time, it actually makes people lose weight.

When doctors studied trazodone and how it affects people’s weight, they found that about 5 out of 100 people who take it gain weight, and about 6 out of 100 people lose weight. So, some people get heavier, and some get lighter, but for most people, it doesn’t make a big difference in their weight.

Do other medicines for feelings make you gain weight

Well, trazodone usually doesn’t make you gain a lot of weight. But there are some older kinds of medicines for feelings, like tricyclic antidepressants, that can make you gain weight. These medicines are not used as much anymore because there are better medicines with fewer side effects now.

Some of these tricyclic antidepressants that can make you gain weight are:

  • Amoxapine
  • Amitriptyline (Elavil)
  • Desipramine (Norpramin)
  • Imipramine (Tofranil-PM)
  • Doxepin (Adapin)
  • Nortriptyline (Pamelor)
  • Trimipramine (Surmontil)
  • Protriptyline (Vivactil)

So, if someone needs a medicine for their feelings, the doctor will choose the one that works best and doesn’t make them gain too much weight.

Also Read: Is Trazodone Addictive: Gabapentin and Trazodone

Monoamine oxidase inhibitors (MAOIs)

There are some medicines called Monoamine Oxidase Inhibitors or MAOIs. They were some of the very first medicines made to help people with sad feelings. Sometimes, one of the things that can happen when you take these medicines is that you might gain some weight.

But nowadays, doctors don’t use them as much because there are better medicines with fewer side effects.

However, if the other medicines don’t work or if there are some health problems, the doctor might still use MAOIs. Some MAOIs that can make you gain weight are:

  • Phenelzine (Nardil)
  • Tranylcypromine (Parnate)
  • Isocarboxazid (Marplan)

So, if someone needs these medicines, the doctor will watch out for any changes in their weight and make sure they’re safe.

Selective serotonin reuptake inhibitors (SSRIs)

There are some medicines called Selective Serotonin Reuptake Inhibitors or SSRIs. These are the most commonly used medicines in the United States to help people who feel sad or worried. They can also be used for problems like bipolar disorder and generalized anxiety disorder.

When people use SSRIs for a short time, they might actually lose some weight. But if they use them for a long time, like more than six months, these medicines can make them gain weight. This is a common side effect, and there can be more serious side effects too, like something called “serotonin syndrome.

Some of the SSRIs that can make people gain weight are:

Paroxetine (Paxil, Pexeva, Brisdelle): This one can make you gain weight whether you use it for a short time or a long time.

  • Fluoxetine (Prozac)
  • Sertraline (Zoloft)
  • Citalopram (Celexa)

So, if someone needs these medicines, the doctor will watch out for any changes in their weight and make sure they’re safe.

Should you stop taking antidepressants if you gain weight?

If you’re feeling really sad, worried, or upset, and your doctor gives you medicine called antidepressants to help, it’s important to know that sometimes these medicines can make you gain weight. But don’t let that stop you from getting the help you need for your feelings.

Here’s the thing: when people take these medicines, some of them might get a little heavier, some might get a little lighter, and some won’t change at all.

And guess what? Sometimes, the weight gain might not even be because of the medicine. It could be because you’re feeling better, and when you’re happier, you might want to eat more and enjoy your food.

So, if you notice that you’re gaining a little weight while taking these medicines, don’t worry too much. Talk to your doctor about it. They can help you with advice on eating healthy or even switch to a different medicine if needed.

But here’s the big rule: don’t stop taking the medicine by yourself, especially trazodone. If you suddenly stop, it can make your feelings worse, and you might have other problems too. Always talk to your doctor before making any changes. They’re here to help you feel better.

How to Keep a Healthy Weight while Taking Trazodone

Sometimes, when people take a medicine called Trazodone, they might gain weight, especially if they were already a bit heavy. This can be not so good for their health.

But guess what? There are things you can do to stay at a healthy weight even if you’re taking Trazodone.

Keep an Eye on Your Weight: First, you should check your weight regularly. This way, you’ll know if you’re gaining too much weight because of the medicine.

  • Watch What You Eat: Pay attention to the foods you eat. If you notice that you’re eating a lot of unhealthy stuff that might be making you gain weight, try to eat better.
  • Exercise: Moving your body is super important! Try to exercise about 3 times a week. Activities like running or swimming are great because they help you burn calories, make you feel happier, and reduce stress.
  • Eat Healthy Foods: Choose foods like fresh fruits and veggies, lean meats (like chicken), and good fats. These give you important stuff your body needs without too many calories. Avoid snacks like chips and drinks with lots of sugar, like soda.
  • Talk to Your Doctor: If you’re gaining a lot of weight and you think it’s because of Trazodone, don’t stop taking it by yourself. Talk to your doctor first. They can help you switch to a different medicine if needed, but stopping suddenly can be bad for you.

So, there are ways to stay a healthy weight even when you’re taking Trazodone, and your doctor can help you with that.

How to Decide if Trazodone is the Right Medicine for You

If you’re thinking about using Trazodone to help with your worries or feeling very sad, it’s important to think about the good things and the not-so-good things it might do.

Sometimes, when people take Trazodone, they might have some side effects, like gaining weight. But don’t worry too much because these side effects can often be made smaller if a doctor helps you take the medicine the right way.

So, if a doctor is looking after you while you take Trazodone, it can help your feelings and is not risky for your health. They can help you control any weight gain that might happen.

Check Out More: Does Trazodone Cause Weight Gain?